Iowa, 2020

Funnel Clouds in Iowa, May 24, 2020

May 24, 2020 · NWS DMX · 2 events in 2 counties and zones

A MCV developed overnight across central Kansas and lifted into Iowa later in the day where it encountered instability of 3000+ J/kg. Low-level CAPE and helicity values, in addition to low LCLs, resulted in an increased tornado threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A MCV developed overnight across central Kansas and lifted into Iowa later in the day where it encountered instability of 3000+ J/kg. Low-level CAPE and helicity values, in addition to low LCLs, resulted in an increased tornado threat. While storms remained below severe limits, funnel clouds were reported in far southern and northern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 5:49 PM CST, 11 minutes earlier.

Area forecast discussion, May 24, 5:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 PM CDT Sun May 24 2020

...UPDATED FOR 00Z AVIATION DISCUSSION...

.DISCUSSION.../Tonight through Sunday/
Issued at 223 PM CDT Sun May 24 2020

MCV over eastern KS continues to lift north/northeast this
afternoon. Strong destabilization has occurred ahead of this system
from northern Missouri into southern IA with MLCAPE values exceeding
3000 J/kg. Storms have initiated and became severe quickly near
Kansas City in the past hour with this activity lifting north. Still
monitoring a conditional tornado threat as CAMs are not resolving
this MCV very well and thus the exact shear profiles remain a bit
uncertain. Most likely, available effective bulk shear is higher
than suggested as evidenced by supercell structure already
organizing in Missouri. As previously mentioned in the updated AFD
this morning, Favorable conditions for vortex stretching with 0-3 km
CAPE values of 150 J/kg or greater, modest increase in low level
storm relative helicity and low LCL values could be enough for an
early tornado threat in the northeast quad of the MCV this afternoon
and early evening. In addition, winds are backed more than
previously expected ahead of the approaching system. At the moment,
one potential limiting factor for tornadoes is the lack of
east/southeast flow with these winds immediately ahead of the
convection that will limit the low level helicity available. In
coordination with SPC, agreed on the initial watch being Severe
and will continue to monitor how the tornado threat evolves.
Certainly expect a few tornadoes are possible but if the threat
becomes greater than that, then a tornado watch may be needed.
That said, the primary threat remains large hail, potentially very
large, with good mid- lapse rates and conditions favorable for
updraft acceleration though the hail growth zone. While locally
heavy rainfall is possible, subsidence behind the MCV should limit
the residence time of storms and lead less coverage of storms
late evening and overnight. That said, another wave of theta-e
advection later tonight may ignite another round of storms
therefore, will need to continue to monitor the heavy rain threat.

The surface boundary will linger over central Iowa through Wednesday
and will lead to periods of thunderstorms over central and southeast
Iowa with less activity to the northwest. A few severe storms or
locally heavy rainfall will be possible through the period though
overall instability will be modest compared to today. The main heavy
rain threat will be southeast where repeated storms moving along the
boundary may lead to a cumulative heavy rain threat.

The upper trough to the west will dissolve as one fragment of energy
lifts northeast and an upper low will form over the Southern Plains
and become cut off as an omega block develops over the south and
southwest CONUS leaving Iowa in westerly flow. The ridge involved
with the omega block with expand north leading to the upper flow
becoming more northwesterly and allowing Canadian High pressure to
settle into the region by the end of the week and into next weekend.
This will lead to pleasant conditions for the state.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 638 PM CDT Sun May 24 2020

Scattered to numerous showers and thunderstorms will impact all of
the TAF sites for at least the next few hours. At this point, the
biggest impact is likely to be brief restrictions to vsbys and
lower cigs. Eventually the tstorm activity is expected to lift
northward and slowly diminish to showers overnight. Also watching
for the possibility of MVFR CIGs developing later tonight and
will include at least of few hours of this around 12Z. Will likely
see another uptick in shower and storm activity on Monday
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Fowle
Hazardous weather outlook, May 24, 1:39 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Sun May 24 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe storms are possible this afternoon and evening,
mainly across portions of southern into central Iowa. The
potential exists for storms to produce large hail, gusty winds, a
possibly a few tornadoes. The severe threat wanes further to the
north and east, but thunderstorms are still likely later this
evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances continue in the forecast through the
middle of the week, however the threat for severe weather appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed later this afternoon and evening.

In the hours before

Special weather statement, May 24, 5:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
609 PM CDT Sun May 24 2020

IAZ060-061-073-074-084-242345-
Marion IA-Jasper IA-Lucas IA-Polk IA-Warren IA-
609 PM CDT Sun May 24 2020

...Strong Thunderstorm Moving into Des Moines Metro...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Indianola, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm. Rainfall
amounts up to one inch will be possible with this storm with low
visibilities in wind blown torrential rain for a short period.
Amateur radio spotters have reported these conditions just south of
Indianola along Highway 69 at 604 pm CDT.

This strong thunderstorm will be near...
  Carlisle around 625 PM CDT.
  Pleasant Hill and eastern Des Moines around 630 PM CDT.
  Mitchellville, Colfax and Prairie City around 645 PM CDT.

Other locations impacted by this storm include Lacona, Lake Ahquabi
State Park, Sandyville, Spring Hill, Martensdale, Otter Creek County
Park, Ackworth, Lambs Grove, Reasnor and Weh-Weh-Neh-Kee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4111 9336 4126 9379 4171 9367 4170 9277
TIME...MOT...LOC 2307Z 210DEG 31KT 4134 9352

Small

The radar

The Des Moines radar (KDMX), 159 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cerro Gordo

When
May 24, 6:00 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Reported by
Public
Coordinates
43.140, -93.370

Multiple public reports of a funnel cloud near Clear Lake.

Funnel Cloud, Ringgold

When
May 24, 6:20 PM CST
Where
Ringgold County, 3.73 mi E of Clearfield
Reported by
Public
Coordinates
40.790, -94.400

Multiple public reports of a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890983, 890984.